Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Jackson, MS

March 13, 2003Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 13, 2003, 7:08 AM CST for Jones County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 7:08 AM CST (13:08 UTC)
Expired
Mar 13, 2003, 7:50 AM CST
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS54 KJAN 131308
SVRJAN
MSC067-131350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
707 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 750 AM CST

* AT 707 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 4 MILES SOUTH OF ELLISVILLE...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SOUTHERN JONES COUNTY 

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3162 8931 3147 8933 3145 8895 3168 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 1:45 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 13, 1:45 AM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
145 AM CST THU MAR 13 2003

FORECAST CHALLENGES
.SHORT TERM...
TO DETERMINE THE CHANCES OF SHOWERS AND THUNDERSTORMS
WITH LACK OF WIND SHEAR FOR TODAY THROUGH FRIDAY NIGHT...AS WELL AS
ITS AFFECT ON TEMPS.

.LONG TERM...
IT WILL BE TO ASSESS THE CHANCE OF SHOWERS AND THUNDERSTORMS
FOR SATURDAY THROUGH WEDNESDAY...ESPECIALLY WITH GOOD JET DYANMICS
FOR LATE MONDAY THROUGH WEDNESDAY.

...CURRENTLY...
A MILD ZONAL PATTERN WAS IN PLACE WITH A SHORT WAVE OVER THE
NORTHWEST DELTA REGION.  THIS WAS AHEAD OF A SHORT WAVE TROUGH THAT
OVER THE SOUTHERN PLAINS MOVING TOWARD THE LOWER MISSISSIPPI
VALLEY. CONVECTION WAS EXITING ACROSS THE SOUTHEAST...WITH NO
SIGNIFICANT WIND SHEAR OR JET DYNAMICS. ON THE SURFACE A FRONTAL
BOUNDARY EXTENDED FROM THE SOUTHERN PLAINS TO THE MIDDLE MISSISSIPPI
VALLEY. IT WAS MILD WITH TEMPS IN THE 60S. BROAD UPPER TROUGH THAT
WILL AFFECT OUR REGION EARLY NEXT WEEK WAS NOTED OVER THE EASTERN
PACIFIC.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
THE MODELS SHOW THE FRONT COMING THROUGH THE REGION TODAY.
THE GFS HINTS OF AN MCS PUSHING ACROSS THE SOUTHERN TIER WITH BASIN
AMOUNTS AROUND AN INCH. WILL PUT THE BEST POPS IN THE SOUTH. THE
FRONT WILL SETTLE JUST SOUTH OF INTERSTATE 20 BY THIS EVENING. THE
SHORTWAVE TROUGH WILL MOVE INTO THE REGION FROM THE NORTHWEST. THE
FLOW WILL CONTINUE TO BE RATHER WEAK WITH SOME DEEP LAYERED SHEAR.
COLD MID LEVEL TEMPS WILL CONTRIBUTE TO LAPSE RATES OF ROUND 7
DEGREE C...MUCAPES 2000 TO 2500. FRONTAL BOUNDARY SHOULD HELP
PROVIDE LIFT FOR CONVECTIVE DEVELOPMENT. THE MAIN RISK FROM SOUNDING
PROFILES WILL BE HAIL FROM MUITICELL STORMS PER SPC. FORCING WILL BE
RATHER WEAK. FOR TONIGHT THE SHORT WAVE TROUGH WILL BECOME CLOSED AS
IT SETTLES OVER THE REGION. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT HOURS. WILL KEEP BEST
SCATTERED POPS SOUTH HALF. THE MODELS ...INCLUDING THE UKMET PUSH
THE BOUNDARY TO THE COAST BY FRIDAY MORNING. ON FRIDAY THE CLOSED
UPPER LOW WILL LINGER OVER THE REGION WITH COOL MIDLEVEL TEMPS OF
AROUND 18 DEGREES. THE BEST MEAN MOISTURE WILL BE CENTRAL AND SOUTH.
THE CLOSED UPPER SYSTEM WILL CONTINUE TO HANG OVER THE REGION
THROUGH FRIDAY NIGHT. SO WITH SYSTEM AROUND WILL KEEP CONVECTIVE
POPS THROUGH FRIDAY NIGHT. WILL KEEP BEST SCATTERED POPS CENTRAL AND
SOUTH FOR FRIDAY/FRIDAY NIGHT.

WILL GO WITH A BLEND OF MAV/ETA TEMPS.

LONGTERM...SATURDAY THROUGH WEDNESDAY...
THE 00Z GFS FINALLY KICKS OUT THE UPPER CLOSED SYSTEM BY SATURDAY
EVENING....TAKING GOOD MEAN MOISTURE OUT WITH IT ON SATURDAY NIGHT.
ON SUNDAY SOUTHERLY FLOW REDEVELOPS ACROSS THE REGION AHEAD OF A
PACIFIC FRONTAL BOUNDARY MOVING THROUGH THE PLAINS. OF INTEREST IS A
BROAD UPPER TROUGH THAT WILL DEVELOP THE REGION ON LATE SUNDAY NIGHT
INTO EARLY NEXT WEEK. THE UPPER TROUGH IS CURRENTLY OVER THE EASTERN
PACIFIC.  GOOD LOWER AND UPPER JET DYNAMICS PUSHES INTO THE REGION
ON MONDAY...TRIGGERING THE POSSIBILITY OF SOME STRONG STORMS FOR TUESDAY.
THE CANADIAN...NOGAPS...UK...EUROPEAN...AND NOGAPS AGREE WITH THE
JET DYNAMICS OF THE BROAD UPPER TROUGH DEVELOPING FOR THE EARLY TO
THE MIDDLE PART OF NEXT WEEK. ALL MODELS PAINT A POTENT STORM SYSTEM
MOVING THROUGH THE REGION DURING THE PERIOD. WILL MAKE A SLIGHT
ADJUSTMENT TO EXTENDED BY PUTTING A SLIGHT CHANCE FOR SUNDAY. THE
REST OF EXTENDED APPEARS TO BE ON TRACK.

PRELIMINARY NUMBERS...
JAN 076/055/074/052/72 6433
MEI 076/054/074/050/68 6433

THANKS FOR THE COORDINATION KLIX

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Mar 13, 4:04 AM CST, 3 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0404 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK
AREA TODAY. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEVELOP SOUTHWARD
ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH TONIGHT. AHEAD
OF THE TROUGH...THE ATMOSPHERE IS MOIST AND UNSTABLE...AND
FAVORABLE FOR THUNDERSTORM DEVELOPMENT. IT APPEARS THAT
THUNDERSTORMS WILL BE MOST NUMEROUS GENERALLY ALONG AND SOUTH OF
INTERSTATE 20...IN THE VICINITY OF A WEAK SURFACE BOUNDARY. AS
THE UPPER LEVEL TROUGH APPROACHES FROM THE NORTH...IT WILL
INTERACT WITH THE SURFACE BOUNDARY TO GENERATE NEW THUNDERSTORMS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A LARGE AND POWERFUL SPRING STORM IS EXPECTED TO AFFECT THE
OUTLOOK AREA EARLY NEXT WEEK...PRIMARILY FROM LATE MONDAY INTO
EARLY WEDNESDAY. STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE
LIKELY TO ACCOMPANY THIS SYSTEM. A STRONG JET STREAM CURRENTLY
OVER THE PACIFIC OCEAN...WILL DRIVE LARGE AMOUNTS OF POTENTIAL
STORM ENERGY INTO THE SOUTHERN PLAINS BY MONDAY...LEADING TO THE
DEVELOPMENT OF AN INTENSE LOW PRESSURE SYSTEM. SEVERAL ROUNDS OF
THUNDERSTORMS MAY DEVELOP OVER THE LOWER MISSISSIPPI VALLEY
REGION IN ASSOCIATION WITH THIS STORM SYSTEM...BEFORE A COLD
FRONT SWEEPS THROUGH BY EARLY WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 13, 4:44 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
444 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    LEARNED                         MS   0.75 INCH HAIL
03/13/03   HINDS                           REPORTED BY HINDS EOC
Local storm report, Mar 13, 6:56 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
656 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    5 SW MAGEE                MS   0.88 INCH HAIL
03/13/03   SIMPSON                        REPORTED BY PUBLIC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:24 PM CSTSevere Thunderstorm WarningJANJones46 min
Mar 12, 6:49 PM CSTSevere Thunderstorm WarningJANAdams21 min
Mar 13, 4:12 AM CSTSevere Thunderstorm WarningJANHinds38 min
Mar 13, 4:38 AM CSTSevere Thunderstorm WarningJANRankin47 min
Mar 13, 4:58 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence42 min
Mar 13, 5:55 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence30 min
Mar 13, 6:14 AM CSTSevere Thunderstorm WarningJANSimpson41 min
Mar 13, 6:22 AM CSTSevere Thunderstorm WarningJANCovington, Jones43 min
Mar 13, 7:57 AM CSTSevere Thunderstorm WarningJANBolivar, Washington43 min
Mar 13, 8:20 AM CSTSevere Thunderstorm WarningJANSunflower40 min
Mar 13, 8:31 AM CSTSevere Thunderstorm WarningJANLeflore49 min
Mar 13, 8:49 AM CSTSevere Thunderstorm WarningJANHinds, Warren51 min
Mar 13, 9:02 AM CSTSevere Thunderstorm WarningJANGrenada, Montgomery43 min
Mar 13, 9:09 AM CSTSevere Thunderstorm WarningJANCarroll, Holmes61 min
Mar 13, 9:22 AM CSTSevere Thunderstorm WarningJANMadison58 min
Mar 13, 9:29 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee46 min
Mar 13, 9:48 AM CSTSevere Thunderstorm WarningJANWebster42 min
Mar 13, 9:54 AM CSTSevere Thunderstorm WarningJANRankin46 min
Mar 13, 10:07 AM CSTSevere Thunderstorm WarningJANHinds, Warren58 min
Mar 13, 10:13 AM CSTSevere Thunderstorm WarningJANClaiborne27 min
Mar 13, 10:17 AM CSTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha43 min
Mar 13, 10:17 AM CSTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson58 min
Mar 13, 10:27 AM CSTSevere Thunderstorm WarningJANCopiah58 min
Mar 13, 10:56 AM CSTSevere Thunderstorm WarningJANLowndes44 min
Mar 13, 11:02 AM CSTSevere Thunderstorm WarningJANClay13 min
Mar 13, 11:05 AM CSTSevere Thunderstorm WarningJANHinds30 min
Mar 13, 11:06 AM CSTSevere Thunderstorm WarningJANLincoln49 min
Mar 13, 11:10 AM CSTSevere Thunderstorm WarningJANRankin60 min
Mar 13, 11:21 AM CSTSevere Thunderstorm WarningJANCopiah, Simpson74 min
Mar 13, 11:25 AM CSTSevere Thunderstorm WarningJANLawrence60 min
Mar 13, 11:52 AM CSTSevere Thunderstorm WarningJANScott, Smith48 min
Mar 13, 12:08 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis47 min
Mar 13, 12:35 PM CSTSevere Thunderstorm WarningJANJasper, Newton60 min
Mar 13, 12:39 PM CSTSevere Thunderstorm WarningJANLauderdale61 min
Mar 13, 1:00 PM CSTSevere Thunderstorm WarningJANClarke40 min
Mar 13, 1:46 PM CSTFlash Flood WarningJANClarke119 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.